Hail, Wexford
- When
- May 29, 7:16 PM EST
- Where
- Wexford County, 0.69 mi S of Manton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -85.400
An isolated strong thunderstorm produced nickel-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated strong thunderstorm produced nickel-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 29, 6:03 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 703 PM EDT SUN MAY 29 2011 .SYNOPSIS.../ISSUED AT 353 PM/ LOW PRESSURE ORGANIZING OVER THE CENTRAL PLAINS WILL SLOWLY LIFT NORTHEAST INTO SOUTHERN CANADA EARLY THIS WEEK. THIS WILL DRIVE A WARM FRONT THROUGH OUR REGION...BRINGING PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS. VERY WARM TO EVEN HOT SUMMER TEMPERATURES WILL LIFT INTO MICHIGAN. SOME SPOTS COULD HIT 90 DEGREES BY TUESDAY AFTERNOON. A COLD FRONT WILL MOVE THROUGH TUESDAY NIGHT...WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL RETURN TO MORE SEASONAL LEVELS WEDNESDAY THROUGH FRIDAY...AS HIGH PRESSURE AND PLEASANT WEATHER BUILD OVER THE REGION. MSB && .SHORT TERM.../ISSUED AT 353 PM/...TONIGHT PRIMARY FORECAST ISSUE THROUGH THE NIGHT REMAINS PRECIP CHANCES AS A WARM FRONT SLOWLY LIFTS NORTH THROUGH THE REGION. EARLY AFTERNOON ANALYSIS PLACES SAID FRONT FROM SOUTHERN LAKE ERIS BACK TO ITS PARENT CYCLONE OVER SOUTHEAST COLORADO. REGIONAL RADAR ANALYSIS SHOWS QUITE THE WELL-ORGANIZED CONVECTIVE COMPLEX ROLLING EAST ALONG THIS BOUNDARY ACROSS NORTHERN ILLINOIS...WITH ASSOCIATED PRONOUNCED WARM ADVECTION WING OF PRECIP DEVELOPING INTO SOUTHERN LOWER. PER QUICK MESOANALYSIS...EXPECT THIS COMPLEX WILL CONTINUE TO DEVELOP EASTWARD INTO RATHER UNSTABLE AIRMASS ON THE NOSE OF STRONGLY CAPPED ENVIRONMENT ACROSS THE MID MISS/OHIO VALLEYS...HELPING TEMPORARILY REINFORCE POSITION OF THE WARM FRONT ALONG THE IN/MI/OH BORDER THROUGH THE EVENING. HOWEVER...SURFACE-800MB BOUNDARY SHOULD GET A PUNCH NORTHWARD OVERNIGHT AS STRONG HEIGHT FALLS OVER THE EASTERN ROCKIES DRIVES RAPID INTENSIFICATION OF PARENT CYCLONE ACROSS EASTERN COLORADO. QUICK SURGE IN LOW LEVEL MOISTURE AND STRENGTHENING ASCENT AS ELEVATED WARM FRONT LIFTS NORTH SHOULD RESULT IN A RATHER NARROW WINDOW OF DESTABILIZATION...BEFORE ARRIVAL OF MUCH MORE PRONOUNCED WARM 750-650MB NOSE CAPS PARCELS OFF TO FREE CONVECTION. FORECAST RAOBS CONTINUE TO INDICATE MUCAPES PUSHING 1500J/KG LATER TONIGHT... WITH PATTERN RECOGNITION FAVORING AT LEAST A BROKEN BAND OF SHOWERS AND THUNDERSTORMS LIFTING NORTH THROUGH THE REGION. SEVERE POTENTIAL RATHER LOW WITH FREEZING LEVELS ABOVE 13KFT AND FAIRLY ANEMIC LAPSE RATES...THOUGH EFFECTIVE DEEP SHEAR AROUND 40 KNOTS MAY TRY TO GET A FEW STORMS BETTER ORGANIZED...WITH MAJORITY OF CAPE CENTERED IN THE PRIME HAIL GROWTH REGION PERHAPS SUPPORTING SOME SUB-SEVERE STONES. WILL BUMP POPS INTO THE LIKELY RANGE...MAINLY NORTH OF M-72 IN CLOSER PROXIMITY TO BEST LOW LEVEL ASCENT AND HINTS OF UPPER LEVEL HELP VIA EXIT REGION OF JET CORE OVER ONTARIO. OVERNIGHT LOWS RATHER MILD THANKS TO INCREASING MOISTURE...WITH READINGS FROM NEAR 50 FAR NORTH TO NEAR 60 FAR SOUTH. LAWRENCE && .LONG TERM.../ISSUED AT 353 PM/...MONDAY AND BEYOND A WARM FRONT EXTENDING NORTHEAST FROM LOW PRESSURE OVER THE WEST CENTRAL PLAINS IS THE FORECAST FOCUS OVER THE NEXT COUPLE OF DAYS. ATTENTION WILL THEN TURN TO A COLD FRONT WHICH IS EXPECTED TO MOVE THROUGH THE REGION LATE TUESDAY INTO TUESDAY EVENING. COOLER AND LESS HUMID CONDITIONS WILL THEN FOLLOW FOR MID TO LATE WEEK AS HIGH PRESSURE BUILDS IN FROM THE WEST. THE MAIN FORECAST CONCERN IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS AND THE POTENTIAL FOR SEVERE WEATHER LATER TUESDAY. MEMORIAL DAY AND NIGHT...THE WARM FRONT CONTINUES TO LURK ACROSS THE NORTHERN FORECAST AREA IN THE MORNING...SO LINGERING CHANCE POPS UP THAT WAY. OTHERWISE...LOW CLOUDS SHOULD EVENTUALLY SLOWLY DISSIPATE FROM SOUTH TO NORTH AS A BLOSSOMING RIDGE TO OUR EAST BULGES NORTHWEST. HOWEVER...COULD SEE AN AFTERNOON THUNDERSTORM OR TWO POP UP ACROSS EASTERN UPPER (FEW HUNDRED J/KG OF CAPE) AS THE CAP IN PLACE IS NOT AS ROBUST AS ACROSS NORTHERN LOWER. HIGHS RANGING FROM AROUND 70 NORTH TO THE LOWER TO PERHAPS MIDDLE 80S FAR SOUTH. PARTLY CLOUDY AT NIGHT WITH LOWS RANGING FROM THE MILD MIDDLE TO UPPER 50S NORTH TO THE UPPER 60S SOUTH. TUESDAY...A DEEP BUT FILLING AREA OF LOW PRESSURE LIFTS NORTH INTO CENTRAL CANADA. ASSOCIATED SURFACE COLD FRONT APPROACHES FROM THE WEST AND MOVES THROUGH DURING THE LATE AFTERNOON AND EVENING HOURS. THEREFORE...WILL CONTINUE WITH THE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS. THERE IS EVEN A SLIGHT RISK OF SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS (700-500 MB LAPSE RATES OF A VERY RESPECTABLE 7 TO 7.5 C/KM AND ML CAPES OF BETWEEN AN IMPRESSIVE 2000-2500 J/KG). THIS SHOULD BE THE WARMEST DAY OF THE WEEK WITH HIGHS RANGING FROM THE MIDDLE AND UPPER 70S NORTH TO THE MIDDLE AND UPPER 80S SOUTHEAST. WEDNESDAY THROUGH SUNDAY...OVERALL IT STILL LOOKS LIKE A DECENT STRETCH OF WEATHER IS SHAPING UP...ALBEIT COOLER TO START. NORTHWEST FLOW SETS UP WITH SURFACE HIGH PRESSURE SLOWLY BUILDING INTO THE REGION FROM THE WEST FOR WEDNESDAY AND THURSDAY. A WARM FRONT THEN LOOKS TO MOVE UP FROM THE SOUTH THURSDAY NIGHT INTO FRIDAY...POSSIBLY TOUCHING OFF A FEW SHOWERS OR THUNDERSTORMS. WARMER CONDITIONS ARE THEN EXPECTED ON SATURDAY AS A WARMER SOUTHERLY FLOW DEVELOPS. A WEAK AND MOISTURE STARVED COLD FRONT THEN LOOKS TO SLIP THROUGH WITHOUT MUCH FANFARE LATE SATURDAY OR SATURDAY NIGHT. HIGHS RANGING FROM THE MIDDLE 60S TO THE MIDDLE 70S AND LOWS RANGING FROM THE MIDDLE 40S TO THE LOWER 50S WEDNESDAY THROUGH FRIDAY. HIGHS SATURDAY AND SUNDAY RANGING FROM AROUND 70 NORTH TO THE LOWER 80S SOUTH. SULLIVAN && .MARINE.../ISSUED AT 353 PM/ WINDS/WAVES EXPECTED TO BE WELL UNDER ADVISORY LEVELS INTO MONDAY...AS A WARM FRONT SLOWLY MOVES NORTH INTO THE CENTRAL GREAT LAKES REGION. SOUTHERLY WINDS WILL INCREASE IN THE WAKE OF THE FRONT MONDAY NIGHT...AND SMALL CRAFT CONDITIONS MAY BE REACHED ON PARTS OF LAKE MI BY TUESDAY MORNING OUT AHEAD OF AN APPROACHING COLD FRONT. AJS && .AVIATION.../ISSUED AT 703 PM/...VALID FOR 00Z TAFS STEADILY LOWERING CEILINGS ANTICIPATED THROUGH THE LATE AFTERNOON AND OVERNIGHT AS A WARM FRONT SLOWLY MARCHES NORTHWARD. AS WARMER AIR BEGINS FLOWING INTO THE REGION ALOFT...ANTICIPATE THE DEVELOPMENT OF AT LEAST SCATTERED SHOWERS AND LIKELY SOME THUNDERSTORMS FROM SOUTH TO NORTH...THOUGH QUESTIONS ABOUT ACTUAL COVERAGE OF PRECIPITATION MANDATES ONLY A VICINITY MENTION AT THIS POINT. THE FRONT WILL LIKELY BEGIN TO SLOW DOWN/STALL AS IT APPROACHES LAKES HURON AND MICHIGAN...ALLOWING CEILINGS TO FALL QUICKLY TO IFR AS MOISTURE POOLS ALONG THE BOUNDARY. CEILINGS SHOULD THEN GRADUALLY BEGIN TO LIFT HEADING INTO MEMORIAL DAY AS THE FRONT SLOWLY CONTINUES TO ADVANCE NORTH...WITH THE THREAT FOR ANY SHOWERS/ STORMS ENDING BEFORE 12Z. LAWRENCE/RUNYAN && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT SUN MAY 29 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 301200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 355 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS ALL OF NORTHERN MICHIGAN OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STRONGER STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY IN EASTERN UPPER AND FAR NORTHERN LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH A FEW COULD PRODUCE SMALL HAIL. THERE IS A ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS NORTHERN MICHIGAN. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS UP TO 70 MPH...AND HAIL AS LARGE AS GOLF BALLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. LAWRENCE
The NCL Michigan radar (KAPX), 77 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315666.